May 15, 2008
I was told in Dec. that I have had HIV in my system from 8-12 years.I have went through the PCP treatment and been in the hospital a couple of times since.Is there a medication I can ask my Dr. for about all the fatigue I am having.I have read that ritilin or adderal are two meds that have helped some people with their fatigue.I am not a drug user and do not want to be,but I have tried several types of otc vitamins energy boosters and none seem to have a positive affect for me.Please let me know if there is a med I can get from my Dr. on my nextappointment with him.I am desperate to find something that actually works so I do not end up losing my job from missing so much work.
Response from Dr. Frascino
Wow, I get tons of "worried-well" questions posted incorrectly to the Fatigue and Anemia forum, but only rarely do I get questions like yours a legitimate HIV-related fatigue questions posted in the Safer Sex/HIV Prevention forum. Rather than ask you repost your question (because I know you're tired!) in the proper forum, I'll just post my reply in both forums. But readers please try to send your questions to the proper forum, as this, of course, significantly increases your chances of getting a reply!
OK questioner, back to you! Fatigue in the setting of HIV/AIDS is incredibly common and extremely annoying. The best treatment for HIV-related fatigue (and all other illnesses as well, for that matter) is to identify the underlying cause (or causes) of your fatigue and treat it (or them) specifically, rather than trying to use a medication merely to ameliorate a symptoms or cover up an underlying problem. HIV-related fatigue often turns out to be multifactorial, which means there are often several underlying causes working in tandem to drain your energy reserves. Identifying each and every cause can be challenging and will require some collaborative detective work on the part of you and your HIV specialist. I would suggest you read through the archives of the Fatigue and Anemia forum. We have entire chapters devoted to diagnosing and treating HIV-related fatigue. Make a list of all the common and even the not-so-common causes of HIV-related fatigue and discuss the list with your HIV specialist. The most common causes include:
3. hormonal imbalances (low testosterone, low thyroid hormone, adrenal insufficiency);
4. psychological causes (depression, stress, anxiety);
5. medication side effects, toxicities or drug-drug interactions;
6. unrecognized infections;
7. HIV itself.
Once all of these, as well as many other, potential causes have been evaluated and treated, if you still remain fatigued a trial of Provigil might be considered. But I would use that as a last resort, not as a first option, as it only masks a symptom rather than treat an underlying problem.
Finally, you should also talk to your doctor about your worries of potentially losing your job as a result of missing work. He can provide you with a medical leave or medically necessary work restrictions to allow you to focus on your health rather than worrying about losing your job. By the way, it's against the law to fire someone because they are disabled from HIV/AIDS.
Good luck. I'm here if you need me, OK?
towel and hangnail
asking again regd HIV & ESR test
- Elevated Liver Panel No Hepatitis
- During The Asymptomatic Stage Of Hiv Infection
- Can U Get Bumps On Your Thighs From Hiv Or Stds?
- Currently It Is Estimated That The Longest Time Between Hiv Infection And Onset Of Symptoms Is About How Many Years
- Hiv Swollen Lymph Nodes
- What Does Serum Hiv Antibody Status Non Reactive Mean?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.